Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Sioux Falls, SD

April 16, 2005Lincoln County, Minnesota; Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 16, 2005, 10:28 AM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2005, 10:28 AM CDT (15:28 UTC)
Expired
Apr 16, 2005, 11:00 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2005-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2005-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2468 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 161528
SVRFSD
MNC081-SDC011-161600-
/O.NEW.KFSD.SV.W.0012.050416T1528Z-050416T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 AM CDT SAT APR 16 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1100 AM CDT

* AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHWEST OF ELKTON...OR ABOUT 15 MILES
  SOUTHEAST OF BROOKINGS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE BENTON AROUND 1045 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4428 9657 4420 9661 4420 9608 4437 9609

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 161549
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SAT APR 16 2005

MNC081-SDC011-161600-
/O.CON.KFSD.SV.W.0012.000000T0000Z-050416T1600Z/
LINCOLN MN-BROOKINGS SD-
1046 AM CDT SAT APR 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 AM CDT FOR 
SOUTHEAST BROOKINGS AND SOUTHERN LINCOLN COUNTIES...

AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL.  
ONE STORM WAS LOCATED 7 MILES WEST OF ELKTON. A SECOND STORM WAS 
LOCATED NEAR LAKE BENTON. BOTH STORMS ARE MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE BENTON THROUGH 1055 AM CDT
  ELKTON AROUND 1100 AM CDT

AT 1020 AM CDT...1.25 INCH HAIL WAS REPORTED 10 MILES NORTH OF 
COLEMAN.

AT 1030 AM CDT...DIME SIZE HAIL WAS REPORTED ONE MILE SOUTH OF 
ELKTON.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.


LAT...LON 4428 9657 4420 9661 4420 9608 4437 9609

$$

SCHUMACHER
000 
WWUS53 KFSD 161600
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 AM CDT SAT APR 16 2005

MNC081-SDC011-161609-
/O.EXP.KFSD.SV.W.0012.000000T0000Z-050416T1600Z/
LINCOLN MN-BROOKINGS SD-
1059 AM CDT SAT APR 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST BROOKINGS AND 
SOUTHERN LINCOLN COUNTIES EXPIRES AT 1100 AM CDT...

THE THUNDERSTORM HAS WEAKENED OVER SOUTHERN LINCOLN COUNTY AND NO 
LONGER APPEARS TO BE SEVERE.  THEREFORE...THE WARNING HAS BEEN 
ALLOWED TO EXPIRE. 

AT 1040 AM CDT...NICKEL SIZE HAIL WAS REPORTED 3 MILES SOUTHWEST OF
LAKE BENTON.

LAT...LON 4428 9657 4420 9661 4420 9608 4437 9609

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:30 AM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Apr 16, 4:30 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SAT APR 16 2005

.DISCUSSION...
GOING FORECAST IN FAIRLY GOOD SHAPE DESPITE ACTIVE UPCOMING PERIOD.
WIDE SPREAD FOG ACROSS THE AREA THIS MORNING WITH AREAS OF DENSE FOG
IN NORTHWEST IOWA.  WILL GO AHEAD AND ISSUE DENSE FOG ADVISORY
THROUGH 9 AM FOR ALL OF NORTHWEST IOWA EXCLUDING IDA AND WOODBURY
COUNTY WHERE VISIBILITIES HAVE BEEN AROUND 2 MILES.

FOG WILL REMAIN ACROSS THE AREA THROUGH MID TO LATE MORNING HOURS.
ONCE FOG BURNS OFF ACROSS THE AREA....AREA WILL WARM RAPIDLY WITH
925 MB TEMPS AROUND 20 DEGREES AND 850 TEMPS AROUND 15 DEGREES C. IF
FOG REMAINS IN PLACE LONGER THAN EXPECTED...GOING HIGH TEMPERATURES
WILL LIKELY BE TOO WARM.

CURRENT SURFACE ANALYSIS DEPICTS WEAK BOUNDARY JUST SOUTH OF THE CWA
EXTENDING ALONG I-80 CORRIDOR WHICH COULD BECOME THE FOCUSING
MECHANISM FOR A FEW SCATTERED THUNDERSTORMS LATE TODAY. ATMOSPHERE
BECOMES UNSTABLE DUE TO MODERATE HEATING AND LOW LEVEL MOISTURE IN
PLACE. CAPE VALUES CLIMB TO AROUND 1000 J/KG BY LATE IN THE
AFTERNOON. THIS IN COMBINATION WITH MARGINAL CIN AND A BOUNDARY NEAR
BY WAS ENOUGH TO PUT A SLIGHT CHANCE OF LATE AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE FORECAST. ANY STORM THAT IS LIKELY TO
GET GOING WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL...AND
WILL NOTE THIS IN THE HWO.

THEREAFTER SHORTWAVE APPROACHES FROM THE SOUTHWEST IN THE UPPER
LEVEL FLOW.  WATER VAPOR IMAGERY CURRENTLY DEPICTING THIS WAVE OVER
FOUR CORNERS REGION.  MODELS HAVE REALLY COME TO A MUCH BETTER
AGREEMENT ON THE TIMING OF THIS FEATURE.  WITH FAIRLY GOOD AGREEMENT
BETWEEN SOLUTIONS...HAVE BUMPED UP POPS TO LOW LIKELY IN EASTERN
PORTION OF CWA ON MONDAY AS THIS FEATURE PASSES OVER.

ON MONDAY NIGHT A COLD FRONT APPROACHES THE CWA FROM THE WEST.
CAPES AHEAD OF THE FRONT APPROACH 1000 J/KG BUT WILL LIKELY NEED THE
FORCING OF THE FRONT TO GET THINGS GOING AS FAIRLY GOOD CAP IN PLACE
ACROSS THE AREA.  THEREFORE...TRIMMED BACK POPS IN VICINITY OF
FRONT.

FRONT SWEEPS ACROSS THE AREA ON TUESDAY WITH MUCH COOLER AIR
USHERING INTO THE REGION BEHIND THE FRONT. HIGH TEMPERATURES
THEREAFTER WILL BE AT OR BELOW NORMAL...WITH HIGHS IN THE UPPER 50S
AND LOWER 60S. DID NOT MAKE VERY MANY CHANGES TO THE EXTENDED WITH
ACTIVE SHORT TERM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...DENSE FOG ADVISORY THROUGH 9 AM IAZ001>003-012>014-020>022.
NE...NONE.

&&

BT
Hazardous weather outlook, Apr 16, 4:51 AM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT SAT APR 16 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT SAT APR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE OVER PORTIONS OF NORTHWEST
IOWA AND SOUTHWEST MINNESOTA LATE SUNDAY NIGHT INTO MONDAY
CREATING THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS.
THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS.

A COLD FROM WILL APPROACH EASTERN SOUTH DAKOTA MONDAY EVENING
CREATING THE CHANCE FOR SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...AND WIND GUSTS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Apr 16, 10:21 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1021 AM CDT SAT APR 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             1 W NUNDA               44.16N 97.04W
04/16/2005  1.50 INCH        LAKE               SD   LAW ENFORCEMENT

            JUST WEST OF NUNDA ONE AND ONE HALF INCH HAIL

1013 AM     HAIL             6 SSE NUNDA             44.08N 96.97W
04/16/2005  1.50 INCH        LAKE               SD   EMERGENCY MNGR

            ONE AND ONE HALF INCH HAIL 6 MILES SSE OF NUNDA JUST WEST
            OF RUTLAND.

1008 AM     HAIL             6 N MADISON             44.10N 97.11W
04/16/2005  0.88 INCH        LAKE               SD   LAW ENFORCEMENT

            HAIL COVERING THE GROUND ON AND ALONG HIGHWAY 81. COMMENT
            WAS...LOOKS LIKE IT SNOWED.

&&

DEMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 11:41 AM CDTSevere Thunderstorm WarningFSDLyon34 min
Apr 16, 9:43 AM CDTSevere Thunderstorm WarningFSDLake32 min
Apr 16, 10:10 AM CDTSevere Thunderstorm WarningFSDLake, Moody35 min
Apr 16, 10:43 AM CDTSevere Thunderstorm WarningFSDMoody32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.